DECONGESTANTS are ubiquitous drugs, frequently obtained without a prescription and often used habitually. Dystonic reactions may rarely result from long-term use of decongestants. Self-medication may go unrecognized, obscuring the diagnosis. A 34-year-old man had blepharospasm and orofacial dystonia. Habitual use of a decongestant spray was eventually acknowledged, and the dyskinesia decreased substantially when use was discontinued. Persons with blepharospasm or orofacial dystonia should be questioned specifically about use of decongestants.
Report of a Case
A 34-year-old man complained of eye irritation and spasms of eye closure of three months' duration, which he attributed to new soft contact lenses. Ocular irritation, tearing, photophobia, and blepharospasm gradually increased in severity until he was unable to read or work. Discontinuation of use of the contact lenses and therapy with a variety of topical medications did not alter the symptoms. Spasms were increased by bright light, reading, and stress. They persisted throughout the day,
Powers JM. Decongestant-Induced Blepharospasm and Orofacial Dystonia. JAMA. 1982;247(23):3244–3245. doi:10.1001/jama.1982.03320480060028
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: